Colorado, 2014Flash Flooding in Colorado, July 25, 2014
July 25, 2014 · NWS GJT · 3 events in 1 county or zone
Heavy rainfall in western Mesa County near the Colorado National Monument produced flash flooding in the Redlands area of Grand Junction.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall in western Mesa County near the Colorado National Monument produced flash flooding in the Redlands area of Grand Junction.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 25, 10:53 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 25, 10:53 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1153 AM MDT FRI JUL 25 2014
.UPDATE...
ISSUED AT 1024 AM MDT FRI JUL 25 2014
MADE MINOR ADJUSTMENTS TO POP FORECAST GRIDS FOR INCREASING CLOUD
TOPS OVER EAST CENTRAL UTAH. EXPECTING MORE ACTIVITY IN NORTHERN
COLORADO TODAY THAN YESTERDAY...BUT STILL EXPECTING THE SAN JUANS
TO BE BUSY THIS AFTERNOON DUE TO DAYTIME HEATING AND INSTABILITY.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 415 AM MDT FRI JUL 25 2014
MONSOONAL MOISTURE CONTINUES TO STREAM OVER THE FORECAST AREA
TODAY. PRECIPITABLE WATER REMAINS HIGH WITH VALUES EXCEEDING AN
INCH IN THE DESERT VALLEYS. ISOLATED NOCTURNAL STORMS PERSIST IN
THIS ENVIRONMENTAL...NO EXCEPTION THIS MORNING WITH AS A CLUSTER
OF CELLS MOVED ACROSS MOFFAT AND ROUTT COUNTY. A SMALLER CLUSTER
OF CELLS DEVELOPED OVER GRAND COUNTY IN UTAH AND CURRENTLY MOVING
INTO MESA COUNTY. RADAR IS PICKING UP SOME RETURNS ACROSS THE FAR
SOUTH...BUT NO LIGHTNING HAS BEEN OBSERVED.
MORE SHOWERS AND THUNDER IS EXPECTED TODAY WITH CELLS MOVING FROM
WSW TO ENE. CELL MOVEMENT IS FAST ENOUGH THAT THE CHANCE FOR ANY
PROLONGED HEAVY RAIN IS QUITE SMALL. HOWEVER THE STRONGEST CELLS
MAY MANAGE HEAVY RAINS TO CAUSE LOCALIZED MUD DEBRIS FLOWS AND
ROCK SLIDES IN THE STEEPEST TERRAIN.
ALONG THE WYOMING BORDER...THE THREAT OF CONVECTIVE STORMS DIMINISHES
AS A TRAILING SHORT WAVE ADVECTS DRIER MORE STABLE AIR FROM THE
WEST.
MOST CONVECTION WILL CONTINUE INTO THE EVENING HOURS BUT BY AROUND
9PM...STORMS AND SHOWERS WILL SLOWLY START DYING OFF. EVEN SO...A
FEW STRAY SHOWERS AND WEAK STORMS WILL PERSIST MUCH LIKE THURSDAY
NIGHT. AS HAS BEEN THE CASE LATELY...AREAS SOUTH OF I-70 REMAIN FAVORED
ESPECIALLY THE SAN JUANS. THE LOCATION OF THE HIGH PRESSURE ON
SATURDAY APPEARS TO PUSH MONSOONAL MOISTURE MORE INTO UTAH WHICH
ALSO SHOWS UP WITH FORECAST PWATS BEING A BIT LOWER THAN FRIDAY.
HOWEVER...PLENTY OF MOISTURE WILL REMAIN IN THE ATMOSPHERE FOR
ANOTHER ROUND OF CONVECTION TO FIRE WITH THE ROAN/TAVAPUTS...BOOKCLIFFS
AND AREAS SOUTH FAVORED YET AGAIN.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 415 AM MDT FRI JUL 25 2014
THE AREA OF HIGH PRESSURE WILL CONTINUE TO WOBBLE OVER SRN CO AND
NRN NM WITH MODELS HINTING AT A MORE DEFINITE PUSH OF MONSOONAL
MOISTURE TO OUR WEST. PWATS LOOK TO DROP TO ABOUT .8 INCHES
WHICH IS STILL ABOUT 120 PERCENT OF NORMAL. THAT BEING
SAID...MORE CONVECTION ON THE WAY THOUGH COVERAGE WILL BE LESS
THAN SEEN THE LAST FEW DAYS...FAVORING THE HIGHER TERRAIN.
MONDAY THROUGH THURSDAY...NO SIGNIFICANT PATTERN CHANGE AS THE
DESERT SOUTHWEST MONSOON STAYS ACTIVE. MEDIUM RANGE MODEL DO SHOW
EASTERLY WAVES THAT ROTATE AROUND THE HIGH PRESSURE CENTER...BUT
DIFFICULT TO FINE TUNE THESE DETAILS SEVERAL DAYS IN ADVANCE. THE
BROADBRUSH APPROACH IS THE BEST FORECAST...THIS CURRENT PATTERN
FAVORS AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WITH LOCALIZED
HEAVY RAINS AND ISOLATED NOCTURNAL STORMS. AFTERNOON TEMPS WILL BE
NEAR AVERAGE...BUT NIGHTS WILL BE MILD/WARM AS NOCTURNAL BREEZES
PREVENT ANY PRONOUNCED COOLING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1024 AM MDT FRI JUL 25 2014
ALL TAF SITES CAN EXPECT SHOWERS AND/OR THUNDERSTORMS IN THE
VICINITY THROUGH 04Z TONIGHT. THE MAIN THREAT FROM THUNDERSTORMS
ARE EXPECTED TO BE BRIEF HEAVY RAIN AND ERRATIC WIND GUSTS 30-40
KTS...WITH MVFR CIGS AND MOUNTAIN OBSCURATIONS POSSIBLE FROM
PASSING +SHRA/+TSRA. DECREASING -SHRA/-TSRA ARE EXPECTED AFTER 04Z
TONIGHT. AFTER A MORNING LULL...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AFTER 18Z SAT AFTERNOON.
&&
.FIRE WEATHER...
ISSUED AT 415 AM MDT FRI JUL 25 2014
WINDS AND RH VALUES MAY BECOME NEAR CRITICAL FOR A FEW HOURS
THIS AFTERNOON IN THE LITTLE SNAKE FORECAST AREA OF NORTHWESTERN
COLORADO. AN UPPER LOW WILL TRACK OVER THE NORTHERN ROCKIES WILL
TIGHTEN THE UPPER GRADIENT AND BRING DRIER AIR OVER NORTHWESTERN
COLORADO. THE LOW WILL MOVE INTO THE NORTHERN PLAINS AND WINDS
WILL RELAX AGAIN ON SATURDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JAM
SHORT TERM...PF/TGR
LONG TERM...TGR/PF
AVIATION...JAM
FIRE WEATHER...AS
Hazardous weather outlook, Jul 25, 5:01 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 AM MDT FRI JUL 25 2014
COZ001>014-017>023-UTZ022>025-027>029-261215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
601 AM MDT FRI JUL 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST CENTRAL UTAH...
NORTHEAST UTAH AND SOUTHEAST UTAH.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL EXPAND THIS MORNING OVER
SOUTHEAST UTAH AND WESTERN COLORADO... BECOMING NUMEROUS IN THE
WESTERN COLORADO HIGH COUNTRY. WETTING RAINS IS EXPECTED FOR MOST
MOUNTAIN SPOTS. IN THE VALLEYS...BRIEF HEAVY SHOWERS WILL
ACCOMPANY THE STRONGEST THUNDERSTORMS WITH LOCALIZED GUSTS OF 30
TO 40 MPH. FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES
WILL ACCOMPANY THUNDERSTORMS.
LOCALIZED MUD DEBRIS FLOWS OR FALLING ROCKS WILL BE POSSIBLE IN
THOSE AREAS PRONE TO SUCH ACTIVITY...LIKE STEEP TERRAIN.
MOST STORM ACTIVITY WILL DIE DOWN BY MIDNIGHT...BUT ISOLATED
STORMS WILL LINGER THROUGH THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DRIER AIR MOVES IN FOR THE WEEKEND WITH A DOWNTURN IN STORM
ACTIVITY. STORMS WILL STILL DEVELOP EACH AFTERNOON BUT MAINLY BE
ANCHORED TO THE HIGHER TERRAIN.
SUNDAY THROUGH THURSDAY...EXPECT SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS...EACH
DAY. A FEW STORMS WILL DRIFT OFF THE MOUNTAINS LATE IN THE DAY AND
PRODUCE GUSTY WINDS AND BRIEF SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 25, 1:36 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT FRI JUL 25 2014
COZ006-017-252100-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-GRAND VALLEY CO-
236 PM MDT FRI JUL 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MESA COUNTY UNTIL
300 PM MDT...
AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST WEST OF GLADE PARK...OR 12 MILES SOUTHWEST OF GRAND JUNCTION...
MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND TORRENTIAL DOWNPOURS WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GLADE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3892 10883 3903 10887 3908 10869 3898 10861
TIME...MOT...LOC 2034Z 248DEG 12KT 3900 10875
JAM
Flash Flood, Mesa
- When
- July 25, 1:45 PM MST to 3:45 PM MST
- Where
- Mesa County, 0.54 mi E of Redlands to 1.46 mi ESE of Redlands
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.050, -108.610
No Thoroughfare Canyon at the Tabeguache trailhead had fast flowing flood waters over 8 inches deep flowing through it for at least a couple of hours.
Flash Flood, Mesa
- When
- July 25, 2:22 PM MST to 4:00 PM MST
- Where
- Mesa County, 0.87 mi SW of Redlands to 0.26 mi S of Redlands
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -108.630
A large channel between Monument and Fallen Rock roads ran full with fast moving flood waters that came off the Colorado National Monument.
Flash Flood, Mesa
- When
- July 25, 2:30 PM MST to 4:30 PM MST
- Where
- Mesa County, 1.75 mi WNW of Redlands to 2.14 mi W of Redlands
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -108.650
Heavy rainfall, with 1.6 inches measured within about an hour in the Redlands, caused numerous dry washes to run with fast moving flood waters. Waterfalls came off the Colorado National Monument with comments from local residents that they were the most seen in over 14 years.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Florida, July 25, 2014$968,000 · EF1 · 2 events
- Excessive Heat in Oklahoma, July 25 to 27, 201414 injured · 3 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2014$70,000 · 57 kt wind · 6 events
- Flash Flooding and Dust Storm in Arizona, July 25 to 28, 20144 injured · $3,000 · 3 events
- Lightning Strike in Minnesota, July 25, 2014$50,000 · 1 event
- Wildfire in California, July 25 to 31, 20142 injured · 1 event
- Damaging Winds and Lightning Strikes in South Carolina, July 25, 2014$3,000 · 50 kt wind · 12 events
- Hail and Heavy Rain in Iowa, July 25, 2014$10,000 · 0.88 in hail · 9 events
- Damaging Winds in Kansas, July 25, 2014$13,000 · 74 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 25, 201470 kt wind · 6 events
- Drought in Kentucky, July 25 to 31, 20145 events
- Flash Flooding and Damaging Wind in Missouri, July 25, 201452 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545178, 545179, 545180.